Texas, 2008Drought in Texas, May 1 to 19, 2008
May 1 to 19, 2008 · NWS BRO · 10 events in 8 counties and zones
Drought conditions eased a bit to begin May across Deep South Texas and the Lower Rio Grande Valley, courtesy of rains that ultimately affected every location during the last week of April. Highest rain totals were toward the coast, where conditions eased the most - but were still at least Moderate, and generally Severe or Higher, according to the state-level Drought Monitor.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions eased a bit to begin May across Deep South Texas and the Lower Rio Grande Valley, courtesy of rains that ultimately affected every location during the last week of April. Highest rain totals were toward the coast, where conditions eased the most - but were still at least Moderate, and generally Severe or Higher, according to the state-level Drought Monitor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 30, 7:30 PM CST, 4 hours 30 minutes earlier.
Area forecast discussion, Apr 30, 7:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
830 PM CDT WED APR 30 2008
.DISCUSSION...THE COMBINATION OF LOW PRESSURE SYSTEM MOVING ACROSS
THE GREAT PLAINS AND HIGH PRESSURE OVER THE GULF OF MEXICO WILL
CONTINUE TO PROVIDE STRONG WINDS OVER DEEP SOUTH TEXAS THROUGH LATE
THURSDAY. TEMPERATURES WILL BE ABOVE NORMAL FOR THIS TIME OF YEAR
DUE TO AMPLE AMOUNT OF SUNSHINE. A WEAK FRONT WILL APPROACH DEEP
SOUTH TEXAS BY LATE FRIDAY CAUSING WINDS TO DECREASE. THERE COULD
BE A SLIGHT CHANCE FOR SHOWERS DURING THE WEEKEND AS THE FRONT WILL
STALL OVER DEEP SOUTH TEXAS. TEMPERATURES WILL CONTINUE TO BE ABOVE
NORMAL FOR THIS TIME OF YEAR. BRO SOUNDING THIS EVENING SHOWED A
PRECIP WATER OF .92 AND A K-INDEX OF A -4. PREVIOUS FORECAST
PACKAGE LOOKS GOOD AT THIS TIME. NO UPDATES NEEDED AT THIS TIME.
&&
.MARINE...WINDS ACROSS THE MARINE AREAS ARE HOLDING NEAR 20 KTS WITH
HIGHER GUSTS THIS EVENING...SO WILL KEEP THE CURRENT SMALL CRAFT
ADVISORIES AS THEY ARE. SEAS OFFSHORE HAVE ALSO INCREASED TO 7 OR 8
FEET. IN FACT...OFFSHORE WINDS MAY INCREASE FURTHER LATER THIS
EVENING AND OVERNIGHT. AN H5 S/W TROUGH IS ADVANCING ACROSS THE
SOUTHERN ROCKIES TONIGHT...WITH THE ASSOCIATED LOW PRESSURE STORM
SYSTEM CONTINUING IN THE CENTRAL HIGH PLAINS. AS A RESULT...THE
PRESSURE GRADIENT ALONG THE LOWER TEXAS COAST DOES NOT SHOW ANY
SIGNS OF WEAKENING. INTERMITTENT PERIODS OF LOWER WIND CONDITIONS
ARE POSSIBLE THE NEXT 24 HOURS...BUT BREEZY TO WINDY SOUTHEAST WINDS
SHOULD CONTINUE. SEAS WILL BUILD ANOTHER FOOT OR TWO OVERNIGHT.
WINDS AND SEAS WILL DECREASE THURSDAY NIGHT THROUGH SATURDAY AS THE
H5 TROUGH SWINGS EAST AND THE ASSOCIATED COLD FRONT PUSHES SLOWLY
SOUTH TOWARDS THE LOWER COAST. WINDS WILL BACK TO EAST OR NORTHEAST
SATURDAY INTO SUNDAY AS THE FRONT STALLS OR POSSIBLY MOVES WEAKLY
THROUGH TO SOUTH OF THE AREA.
&&
.AVIATION...A LOW STRATUS OR STRATOCU DECK IS EXPECTED TO MOVE IN
FROM SOUTHEAST TO NORTHWEST OVERNIGHT. THE DECK IS EXPECTED TO
DECREASE TO MVFR LEVELS BUT COULD BRIEFLY LOWER TO IFR BY SUNRISE
THURSDAY. GUSTY WINDS ARE TO DECOUPLE THIS EVENING...WITH LOW LEVEL
WIND SHEAR OVERNIGHT. STRONGER WINDS WILL MIX TO THE SURFACE ONCE
AGAIN LATE THURSDAY MORNING...WITH SCT CU IN THE AFTERNOON.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
SCA GMZ130-132-135 THROUGH 7 PM THURSDAY.
SCA GMZ150-155-170-175 THROUGH 7 PM THURSDAY.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
PUBLIC/GRIDS...65
MARINE/AVIATION/MESO...54
Hazardous weather outlook, Apr 30, 8:15 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
915 PM CDT WED APR 30 2008
TXZ248>257-011100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
915 PM CDT WED APR 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
A SMALL CRAFT ADVISORY REMAINS IN EFFECT TONIGHT. THERE IS A HIGH
RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A SMALL CRAFT ADVISORY WILL CONTINUE UNTIL AT LEAST THURSDAY
EVENING. ELEVATED RIP CURRENT RISK WILL CONTINUE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Zapata
- When
- May 1, 12:00 AM CST to May 19, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Despite some locally heavy rains early during the week of April 21st and more widespread lighter rains on the 27th and 28th, Zapata County continued in extreme (D3) Drought, but had fallen below Exceptional (D4) which was the case until the end of April.
Drought, Jim Hogg
- When
- May 1, 12:00 AM CST to May 19, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Despite some locally heavy rains early during the week of April 21st and more widespread lighter rains on the 27th and 28th, Jim Hogg County continued in extreme (D3) Drought, but had fallen below Exceptional (D4) which was the case until the end of April.
Drought, Starr
- When
- May 1, 12:00 AM CST to May 19, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Despite some widespread light to moderate rains on the 27th and 28th, all but the southeast corner of Starr County continued in extreme (D3) Drought; northern portions of the county had fallen below Exceptional (D4) which was the case until the end of April.
Drought, Starr
- When
- May 1, 12:00 AM CST to May 19, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Some light to moderate rains in Starr County on April 27th and 28th helped bring the southeast corner down to severe (D2) Drought, falling below the extreme (D3) level which was the case until the end of April.
Drought, Brooks
- When
- May 1, 12:00 AM CST to May 19, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Some light to moderate rains in Brooks County on April 27th and 28th, as well as some leftover rains from thunderstorms around the 21st of April, helped bring the western half down to extreme (D3) Drought, falling below the exceptional (D4) level which had been the case until the end of April.
Drought, Brooks
- When
- May 1, 12:00 AM CST to May 19, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Some locally heavy rainfall in Brooks County on April 27th and 28th, as well as some leftover rains from thunderstorms around the 21st of April, helped bring the eastern half down to severe (D2) Drought, falling below the extreme (D3) level which had been the case until the end of April.
Drought, Hidalgo
- When
- May 1, 12:00 AM CST to May 19, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Some locally heavy rainfall in Hidalgo County on April 27th and 28th, helped bring the Drought level down from extreme(D3) to severe(D2), which had been the case until the end of April. Conditions would improve further by May 20th across the southeast third of the county, after additional rainfall from May 11th to 17th was incorporated into the Drought Monitor.
Drought, Kenedy
- When
- May 1, 12:00 AM CST to May 19, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Despite locally torrential rains in southern portions of the county on April 28th, most of Kenedy County remained in Severe(D2) Drought into the middle of May, with only the northeast corner falling back into moderate(D1) Drought status.
Conditions would improve further by the 20th, a result of more rainfall which fell generally between the 11th and 17th.
Drought, Cameron
- When
- May 1, 12:00 AM CST to May 19, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Torrential rains of between 3 and 5 inches on April 27th and 28th put a temporary dent into the drought across much of Cameron County by the end of April, as the once Extreme Drought(D3) levels of mid April across the far western portion were replaced by severe(D2) across the entire western third of the county to begin May. Locations near the coast dropped back to moderate(D1) Drought.
Conditions would improve further by May 20th, after rainfall that fell between the 11th and 17th was incorporated into the Drought Monitor.
Drought, Willacy
- When
- May 1, 12:00 AM CST to May 19, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Locally heavy rainfall of between 1 and 2 inches on April 27th and 28th put a slight dent into the drought across much of Willacy County by the end of April, as the once Extreme Drought(D3) levels of mid April across the far west were replaced by severe(D2) across the western third of the county to begin May. Locations near the coast dropped back to moderate(D1) Drought.
Conditions would improve further by the 20th, a result of more rainfall which fell generally between the 11th and 17th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Florida, May 1 to 31, 20081 death · 29 injured · 2 events
- Tornadoes and Hail in Kansas, May 1 to 2, 2008$360,000 · EF2 · 44 events
- Tornadoes in Iowa, May 1, 2008$510,000 · EF2 · 7 events
- Frost and Freeze in New York, May 1, 2008$20 million · 16 events
- Tornadoes and Hail in Oklahoma, May 1 to 2, 20082 injured · $492,000 · EF1 · 52 events
- Winter Storm in Montana, May 1 to 2, 2008$3.0 million · 10 events
- Tornadoes and Flooding in Kansas, May 1 to 2, 2008$73,000 · EF0 · 77 events
- Flooding in Arkansas, May 1 to 31, 2008$800,000 · 8 events
- Blizzard and Winter Storm in Colorado, May 1 to 2, 2008$400,000 · 63 kt wind · 17 events
- Flood in Maine, May 1 to 4, 2008$727,000 · 1 event
- Flood in Maine, May 1, 2008$727,000 · 1 event
- Flood in Maine, May 1 to 2, 2008$727,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114609, 114610, 114611, 114612, 114613, 114614, 114615, 114616, 114617, 114618.